Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 85, NWS Tallahassee, FL

December 11, 200913 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Dec 11, 2009, 2:34 AM CST for 13 counties in Florida. It took effect at Dec 11, 2009, 10:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2009, 2:34 AM CST (08:34 UTC)
In effect from
Dec 11, 2009, 10:00 AM CST
Expired
Dec 11, 2009, 1:34 PM CST
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Madison County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 60 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-284 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 110834
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 AM EST FRI DEC 11 2009

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 6 PM EST /5 PM CST/ THIS AFTERNOON FOR THE FLORIDA
PANHANDLE AND MOST OF THE FLORIDA BIG BEND DUE TO EXPECTED LONG
DURATIONS OF RELATIVE HUMIDITY LESS THAN 35 PERCENT...

.A DRY AIR MASS WILL OVER THE REGION TODAY. ALTHOUGH TEMPERATURES
WILL BE UNSEASONABLY COOL...THE DRY AIR MASS WILL LEAD TO AN
EXTENDED PERIOD OF LOW RELATIVE HUMIDITIES ACROSS NORTHWEST
FLORIDA. ABUNDANT LOW LEVEL MOISTURE AND HIGH RAIN CHANCES WILL
PRECLUDE RED FLAG CONCERNS THIS WEEKEND.

FLZ028-029-034-110945-
/O.CAN.KTAE.FW.A.0083.091211T1700Z-091211T2300Z/
TAYLOR-LAFAYETTE-DIXIE-
334 AM EST FRI DEC 11 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
FIRE WEATHER WATCH.

$$

FLZ007>019-026-027-112030-
/O.UPG.KTAE.FW.A.0083.091211T1700Z-091211T2300Z/
/O.NEW.KTAE.FW.W.0085.091211T1600Z-091211T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-
334 AM EST FRI DEC 11 2009 /234 AM CST FRI DEC 11 2009/

...RED FLAG WARNING IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 6 PM EST /5 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 6 PM EST /5 PM CST/ THIS AFTERNOON. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

JAMSKI
1 follow-up statement
000 
WWUS82 KTAE 111934
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EST FRI DEC 11 2009

...RED FLAG PREVIOUSLY IN EFFECT FOR THIS AFTERNOON HAS BEEN
CANCELLED...

.LIGHT RAIN HAS MOVED INTO THE REGION AND DEWPOINTS HAVE BEGUN
TO INCREASE. RELATIVE HUMIDITIES HAVE INCREASED ABOVE CRITICAL
VALUES...THEREFORE THERE ARE NO MORE RED FLAG CONCERNS FOR THE
DAY AND THE WARNING HAS BEEN CANCELLED.

FLZ007>019-026-027-112045-
/O.CAN.KTAE.FW.W.0085.000000T0000Z-091211T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-
234 PM EST FRI DEC 11 2009 /134 PM CST FRI DEC 11 2009/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE RED
FLAG WARNING. 


$$

M BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Dec 11, 1:34 AM CST, 1 hour earlier.

Area forecast discussion, Dec 11, 1:34 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 AM EST FRI DEC 11 2009

.SYNOPSIS...THE SPLIT FLOW REGIME CONTINUES OVER THE ERN PAC AND WRN
N AMERICA THIS MORNING WITH CONFLUENT FLOW DOWNSTREAM OVER THE ERN
U.S. WHERE WE SEE A 175-KT UPPER JET OVER THE TN/KY REGION. SURFACE
ANALYSIS SHOWS COLD HIGH PRESSURE CENTERED OVER THE LOWER MS AND TN
VALLEYS. THE COLD FRONT THAT SEEMED TO TAKE FOREVER TO CROSS OUR
FORECAST AREA HAS SINCE ZIPPED DOWN THE PENINSULA AND IS NOW
APPROACHING THE KEYS. AN AREA OF LOW PRESSURE IS DRIFTING NWD ON THE
WRN END OF THIS FRONT OVER THE SWRN GULF OF MEXICO. A TIGHT GRADIENT
EXISTS BETWEEN THE HIGH CENTER AND THE FRONT AND IS RESULTING IN
ADVISORY CONDITIONS OVER THE NE GULF. SATELLITE IMAGERY INDICATES
PLENTY OF UPPER LEVEL CLOUDS SCOOTING ACROSS THE GULF COAST STATES S
OF THE JET...AND WE ARE ALSO SEEING AN EXPANDING MID LEVEL DECK OVER
N FL AND THE NRN GULF. DRY AND COLD AIR ADVECTION CONTINUES ACROSS
THE AREA. HOWEVER...THE LIGHT FREEZE LOOKS LIKE IT MAY BE IN
JEOPARDY ACROSS OUR NRN ZONES.

&&

.SHORT TERM...TODAY THROUGH SUN.
LITTLE HAS CHANGED OVER THE PAST 24 HOURS IN TERMS OF THE EXPECTED
DEVELOPMENT OF OUR NEXT WEATHER MAKER. WEAK ISENTROPIC ASCENT WILL
CONTINUE THE EXPANSION OF THE MID LEVEL CLOUD DECK NWD AS CLOUD
BASES GRADUALLY LOWER. HOWEVER...EVEN AS MID AND UPPER LEVELS BECOME
SATURATED...LOWER LEVELS WILL REMAIN QUITE DRY. THE RAIN THAT
INITIALLY FALLS FROM THE CLOUDS WILL EVAPORATE AS VIRGA. THIS IS A
COOLING PROCESS THAT WILL REINFORCE THE ALREADY COOL AIR MASS
CURRENTLY IN PLACE. MAX TEMPS WILL BE HELD IN THE 40S TODAY OVER
MOST OF THE FORECAST AREA...EXCEPT ALONG THE COAST AND IN THE SE BIG
BEND...AND EVEN THESE AREAS WILL ONLY PEAK IN THE LOWER 50S. BY
AFTERNOON...ENOUGH MOISTENING WILL OCCUR THAT A FEW DROPS WILL BE
ABLE TO REACH THE GROUND. AND POPS RANGE FROM 40 FAR SE TO SILENT 10
OVER OUR NRN TIER ZONES. ISENTROPIC ASCENT WILL CONTINUE TO INCREASE
TONIGHT AND THE LOW LEVEL DRY AIR SHOULD BE COMPLETELY GONE SOMETIME
AFTER MIDNIGHT. POPS WERE KEPT IN THE LIKELY RANGE FOR ALL BUT OUR
NRN TIER GA ZONES. THE MIN TEMP TONIGHT IS EXPECTED BEFORE MIDNIGHT
WITH TEMPS RISING THEREAFTER. THE UPGLIDE IS EXPECTED TO PEAK DURING
THE FIRST HALF OF SAT. POPS WERE UPPED TO 90 AND WE INCLUDED LOCALLY
HEAVY RAIN IN THE FORECAST WITH SCATTERED CONVECTION ELEVATED ABOVE
THE STABLE SURFACE LAYER. THE STRONGEST FORCING WILL LIFT N OF THE
AREA SAT NIGHT AND POPS WILL BEGIN TO TAPER FROM S TO N. TEMPS WILL
ONCE AGAIN RISE THROUGH MUCH OF THE NIGHT AS A WARM FRONT PUSHES
INLAND ACROSS THE FORECAST AREA. SUN WILL BE DRAMATICALLY WARMER AND
MORE HUMID THAN SAT WITH DEW POINTS SURGING INTO THE 60S AND MAX
TEMPS PEAKING SOME 20 DEGREES HIGHER IN THE WARM SECTOR. LOOK FOR
HIGHS FROM THE UPPER 60S OVER SE AL AND ADJACENT SW GA TO THE MID TO
UPPER 70S ACROSS THE FL BIG BEND.

.LONG TERM...SUN NIGHT THROUGH FRI.
THE FIRST HALF OF THE EXTENDED FORECAST PERIOD WILL CONTINUE ITS
ACTIVE TREND. CYCLONIC FLOW ALOFT IN ADVANCE OF A DEVELOPING
MID-UPPER LEVEL TROUGH OVER THE NATION/S MIDSECTION WILL KEEP
WEATHER CONDITIONS UNSETTLED AND UNSEASONABLY WARM ACROSS THE GULF
STATES MONDAY THROUGH TUESDAY. DEEP LAYER MOISTURE FROM THE GULF OF
MEXICO WILL INTERACT WITH AN APPROACHING SURFACE COLD FRONT FROM THE
NORTHWEST TO PRODUCE SCATTERED SHWRS AND TSTMS...WITH STRONG TSTMS
POSSIBLE ON TUESDAY. THEN THE AFOREMENTIONED TROUGH WILL DEEPEN OVER
THE EASTERN CONUS WITH ITS AXIS OFFSHORE OF THE ATLANTIC COAST ON
WEDNESDAY. STRONG SURFACE HIGH PRESSURE CENTERED OVER THE MISSOURI
VALLEY WILL SETTLE INTO THE SOUTHEAST CONUS FOR THE LATTER HALF OF
THE WEEK...USHERING IN MUCH COOLER AND DRIER AIR. THERE IS THE
POTENTIAL FOR A LIGHT FREEZE THURSDAY MORNING.

&&

.MARINE...TODAY THROUGH TUE.
WILL HAVE TO REISSUE THE SMALL CRAFT ADVISORY FOR THE NEAR SHORE
LEGS FROM THE OCHLOCKONEE RIVER W BASED ON WHAT WE ARE SEEING AT THE
C TOWER AND NEARSHORE POINTS OFF THE MS/AL COAST. FOR EXAMPLE...BUOY
42012 IS JUST OVER 5 MILES FROM THE COAST AND HAS BEEN SUSTAINED
ABOVE 20 KT FOR A FEW HOURS NOW IN A SIMILAR GRADIENT TO THE ONE WE
ARE SEEING OVER OUR WATERS. IN ADDITION...THE COLD ADVECTION WE ARE
SEEING TONIGHT CREATES EFFICIENT MIXING OVER THE RELATIVELY MILD
GULF WATERS. THE LATEST WRF RUN INDICATES WINDS STAYING ABOVE 20 KT
UNTIL MIDDAY. AFTER A BRIEF LULL...WINDS PICK BACK UP THIS EVENING.
WE THEREFORE KEPT THINGS SIMPLE AND MAINTAINED THE ADVISORY THROUGH
12Z SAT. AFTER THE WARM FRONT LIFTS N OF THE AREA...WINDS WILL VEER
TO ONSHORE AND DIMINISH.

&&

.AVIATION...THROUGH 06Z SAT.
VFR CONDITION WILL CONTINUE THROUGH THE OVERNIGHT PERIOD WITH A
GRADUAL THICKENING AND LOWERING OF THE MID/HIGH LEVEL CLOUDS. CIGS
WILL CONTINUE TO LOWER THROUGH THE DAYLIGHT HOURS OF FRIDAY ALTHOUGH
STILL ANTICIPATE VFR CONDITIONS. WINDS FRIDAY WILL BE NORTHEAST
AROUND 10 KT. MVFR CIGS IN LIGHT RAIN WILL BE POSSIBLE FRIDAY
EVENING. BEYOND THE TAF PERIOD...CONDITIONS WILL DETERIORATE FROM
LATE FRIDAY NIGHT INTO SATURDAY WITH CIGS DROPPING THROUGH MVFR TO
IFR WITH WIDESPREAD PRECIP.

&&

.FIRE WEATHER...DESPITE HIGH TEMPS IN THE MID-UPPER 40S TODAY...DEW
POINTS IN THE MID-UPPER TEENS WILL RESULT IN LONG DURATIONS OF
SUB-35 PERCENT RELATIVE HUMIDITY FROM LATE MORNING THROUGH AFTERNOON
FOR ALL BUT TAYLOR...LAFAYETTE AND DIXIE COUNTIES IN NORTHWEST
FLORIDA. ACROSS THE NORTHERN TIER COUNTIES OF SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA...DURATIONS OF SUB-25 PERCENT RELATIVE HUMIDITY
WILL BE THREE HOURS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE AND
HIGH RAIN CHANCES WILL PRECLUDE RED FLAG CONCERNS THIS WEEKEND.

&&

.HYDROLOGY...THE CHOCTAWHATCHEE RIVER AT BRUCE IS NOW BELOW ITS
MODERATE FLOOD STAGE AND CONTINUES A SLOW RECESSION. STAGES WILL
LIKELY CONTINUE TO FALL TODAY AND TONIGHT. THE APALACHICOLA RIVER AT
BLOUNTSTOWN REMAINS A FEW FEET ABOVE FLOOD STAGE...BUT IS ALSO IN
SLOW RECESSION. LOCALLY HEAVY RAINFALL ON SAT COULD REVERSE THESE
TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  47  41  54  53  75 /  30  60  90  60  50
PANAMA CITY  53  44  57  55  73 /  30  70  90  70  50
DOTHAN       48  39  47  47  67 /  20  60  90  80  60
ALBANY       48  36  49  46  70 /  10  50  90  80  60
VALDOSTA     48  39  54  51  74 /  20  60  90  70  50
CROSS CITY   53  46  65  57  78 /  40  60  80  50  40
APALACHICOLA 50  45  60  57  73 /  30  60  80  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...RED FLAG WARNING 16-23Z TODAY FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...FRANKLIN...GADSDEN...GULF...
     HOLMES...INLAND WALTON...JACKSON...JEFFERSON...LEON...
     LIBERTY...MADISON...WAKULLA...WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 12Z SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
     OUT TO 20 NM...COASTAL WATERS FROM APALACHICOLA TO DESTIN FL
     OUT 20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
     20 TO 60 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO
     60 NM.

&&

AVIATION/FIRE WX/LONG TERM...JAMSKI
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Dec 10, 8:00 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EST THU DEC 10 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-120200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
900 PM EST THU DEC 10 2009 /800 PM CST THU DEC 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE
COASTAL WATERS. A BRIEF LIGHT FREEZE IS POSSIBLE NEAR AND NORTH OF
DOTHAN ALABAMA AND ALBANY GEORGIA FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
CLOUDS WILL THICKEN DURING THE DAY ON FRIDAY AND LIGHT RAIN WILL
BE POSSIBLE BY AFTERNOON. THE RAIN WILL INCREASE FRIDAY NIGHT INT SATURDAY.
SATURDAY LOOKS LIKE A WASH OUT WITH LOCALLY HEAVY RAIN AND ISOLATED
THUNDERSTORMS. DRIER AIR WILL ARRIVE FOR SUNDAY NIGHT AND MONDAY
BEFORE RAIN CHANCES RETURN FOR MONDAY NIGHT AND TUESDAY AHEAD OF
THE NEXT FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/FOURNIER

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.